New Mexico, 2014Drought in New Mexico, May 1 to 31, 2014
May 1 to 31, 2014 · NWS EPZ · 17 events in 17 counties and zones
Another very dry month led to some increase in drought severity during the month of May. Some areas that had previously been in Severe(D2) drought were put into Extreme(D3) drought.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very dry month led to some increase in drought severity during the month of May. Some areas that had previously been in Severe(D2) drought were put into Extreme(D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 30, 2:19 PM MST, 9 hours 41 minutes earlier.
Area forecast discussion, Apr 30, 2:19 PM MST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 PM MDT WED APR 30 2014
.SYNOPSIS...
A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE THROUGH THE AREA LATE
TONIGHT AND TOMORROW. THERE IS A SLIGHT CHANCE OF A MIX OF RAIN AND
SNOW SHOWERS FOR THE MOUNTAINS WITH ISOLATED RAIN SHOWERS POSSIBLE
FOR THE LOWLANDS. SNOW AMOUNTS WILL BE LIGHT AND WILL MELT
QUICKLY. RAIN AMOUNTS WILL ALSO BE LIGHT. TEMPERATURES WILL BE
BELOW NORMAL FOR THE NEXT COUPLE OF DAYS...THEN WILL WARM UP FOR
THE WEEKEND AS A WEST FLOW RETURNS TO THE REGION. DRY CONDITIONS
WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPERATURES WILL OCCUR FOR THE
REMAINDER OF NEXT WEEK.
&&
.DISCUSSION...
A STRONG COLD FRONT MOVED THROUGH THE AREA EARLY THIS MORNING
BRINGING MUCH COOLER TEMPERATURES AND BREEZY EAST WINDS TO THE
REGION. A FINE PARTICULATE DUST CAME WITH THE FRONT WHICH WILL
CONTINUE THROUGH TOMORROW. AN UPPER LEVEL STORM SYSTEM WILL DROP
SOUTH THROUGH NEW MEXICO TONIGHT AND BE OVER THE LOCAL AREA BY
EARLY MORNING. AS THE CORE OF THIS SYSTEM MOVES OVER THE AREA IT
WILL PROVIDE ENOUGH LIFT AND INSTABILITY TO GENERATE ISOLATED
SHOWERS FOR THE MOUNTAINS LATE TONIGHT AND AREA WIDE BY TOMORROW
MORNING. HIGHER ELEVATIONS ABOVE 7500 FEET MAY SEE A MIX OF RAIN
AND SNOW TONIGHT AND TOMORROW MORNING WITH LIGHT ACCUMULATIONS OF
SNOW POSSIBLE. SNOW SHOULD QUICKLY MELT OFF TOMORROW. THE LOWLANDS
WILL HAVE ISOLATED LIGHT RAIN SHOWERS WITH LOW RAIN AMOUNTS
EXPECTED.
SHOWERS WILL END AND WILL SKIES CLEAR FROM WEST TO EAST LATE
TOMORROW AFTERNOON AND EVENING AS THE SYSTEM MOVES OFF TO THE
SOUTHEAST. MOSTLY SUNNY SKIES ALONG WITH WARMER TEMPERATURES WILL
OCCUR FOR FRIDAY AND THE WEEKEND. TEMPERATURES WILL STILL BE BELOW
NORMAL FRIDAY AFTERNOON BUT WILL BE TEN DEGREES WARMER. NORMAL
TEMPERATURES ARE EXPECTED ON SATURDAY AS THE WEST FLOW BEGINS TO
SET UP OVER THE REGION. ABOVE NORMAL TEMPERATURES WILL OCCUR
SUNDAY AND MONDAY AS THE WEST TO SOUTHWEST FLOW PATTERN BEGINS TO
BRING IN DRY AND WARM AIR FROM THE WEST. HIGHS IN THE LOWER 90S
WILL BE POSSIBLE FOR THE LOWLANDS SUNDAY AND MONDAY AFTERNOON.
BY TUESDAY...A WEST COAST LOW PRESSURE SYSTEM WILL BEGIN TO
APPROACH THE AREA WITH A STEADY SOUTHWEST FLOW AHEAD OF IT. WILL
GENERATE DRY BUT WINDY CONDITIONS AHEAD IT WITH CONTINUED ABOVE
NORMAL TEMPERATURES. THE SYSTEM WILL PASS THROUGH NEW MEXICO ON
WEDNESDAY WITH STRONG WINDS AND BLOWING DUST POSSIBLE. A DRY BUT
UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REMAINDER OF NEXT
WEEK.
&&
.AVIATION...VALID 01/00Z-02/00Z...
HZ AND BLDU WITH VSBYS DOWN TO 5-6SM THROUGH ROUGHLY 06Z DUE TO
STRONG GENERALLY EAST WINDS. WINDS 080-120/15-25G35KTS S OF
LSB-DMN-ALM LINE THROUGH 21Z...WEAKENING THEREAFTER. WINDS
080-120/10-15G20KTS OVER AREAS NORTH THROUGH THE PERIOD. MEANWHILE
UPR LVL TROF MOVES MOVES THROUGH OVERNIGHT...BRINGING SCT MTN IFR
CIGS/ISOLD MVFR VSBY FOR THE SAC AND GILA REGION ABOVE 7500 MSL IN
-SHSN. SCT-BKN CIGS 070-100 OVER LOWLANDS WITH ISOLD -SHRA AND NO
RESTRICTION TO VSBY EXPECTED. LGT OCNL MDT CHOP SFC-040 THRU
PD...EXCEPT ALG TO ROUGHLY 10SM WEST OF AREA MTNS.
&&
.FIRE WEATHER...
VERY ACTIVE PATTERN OVER THE COUNTRY WILL SUSTAIN STRONG PERSISTENT
NORTHERLY FLOW ALOFT OVER THE REGION FOR THE NEXT COUPLE OF DAYS.
THIS WILL CARRY A WEAK UPPER LEVEL TROUGH SOUTH THROUGH OUR AREA
OVERNIGHT...BRINGING THE THREAT OF ISOLATED SHOWERS/MTN SNOW ABOVE
7500 FEET. FLOW WILL MAINTAIN TEMPERATURES WELL BELOW NORMAL
THROUGH FRIDAY...WITH HIGHS EXPECTED ABOVE NORMAL BY THE END OF THE
WEEKEND...AS HIGH PRESSURE RIDGE ALOFT BEGINS TO BUILD IN FROM THE
WEST.
RIDGE MOVES EAST OF THE AREA EARLY NEXT WEEK...ALLOWING SOUTHWEST
WINDS TO RETURN POSSIBLY AS SOON AS MONDAY. MODEL FORECASTS BRING
ANOTHER TROUGH THROUGH BY THE MIDDLE OF NEXT WEEK. CRITICAL FIRE
CONDITIONS MAY DEVELOP OVER OUR AREA TUESDAY...WITH STRENGTHENING
SOUTHWEST 20 FT WINDS EXPECTED AHEAD OF THIS FEATURE. LOOK FOR
EXCELLENT VENT RATES OVER SOUTHERN DESERTS THROUGH THURSDAY
EVENING...WITH FAIR TO POOR VALUES ELSEWHERE. VERY GOOD VENT RATES
ARE EXPECTED OVER THE BOOTHEEL AND GILA REGION FRIDAY...WITH FAIR
VALUES ELSEWHERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 48 65 46 73 52 / 0 10 0 0 0
SIERRA BLANCA 43 62 39 72 48 / 0 20 0 0 0
LAS CRUCES 43 66 42 72 47 / 0 10 0 0 0
ALAMOGORDO 41 65 39 72 46 / 0 20 0 0 0
CLOUDCROFT 25 43 23 54 33 / 20 20 10 0 0
TRUTH OR CONSEQUENCES 42 65 41 73 50 / 0 10 0 0 0
SILVER CITY 37 63 36 69 44 / 10 10 0 0 0
DEMING 42 67 39 74 43 / 0 10 0 0 0
LORDSBURG 44 69 43 76 47 / 0 10 0 0 0
WEST EL PASO METRO 48 65 45 72 52 / 0 10 0 0 0
DELL CITY 42 59 36 71 42 / 0 20 0 0 0
FORT HANCOCK 47 70 43 77 49 / 0 10 0 0 0
LOMA LINDA 38 59 39 71 47 / 0 10 0 0 0
FABENS 48 64 42 74 47 / 0 10 0 0 0
SANTA TERESA 43 66 43 74 49 / 0 10 0 0 0
WHITE SANDS HQ 48 65 46 73 52 / 0 20 0 0 0
JORNADA RANGE 37 65 36 74 42 / 0 20 0 0 0
HATCH 40 66 39 75 47 / 0 20 0 0 0
COLUMBUS 49 65 45 72 49 / 0 10 0 0 0
OROGRANDE 41 65 37 73 43 / 0 20 0 0 0
MAYHILL 27 48 27 58 36 / 20 20 10 0 0
MESCALERO 28 55 27 63 36 / 20 20 10 0 0
TIMBERON 29 53 27 60 31 / 20 20 10 0 0
WINSTON 33 61 36 70 44 / 10 20 0 0 0
HILLSBORO 42 61 42 71 49 / 0 20 0 0 0
SPACEPORT 39 63 40 71 47 / 0 20 0 0 0
LAKE ROBERTS 33 61 32 68 39 / 10 20 0 0 0
HURLEY 37 63 37 69 43 / 0 10 0 0 0
CLIFF 35 70 34 76 42 / 0 10 0 0 0
MULE CREEK 28 67 28 73 34 / 0 10 0 0 0
FAYWOOD 38 62 37 67 43 / 0 10 0 0 0
ANIMAS 45 69 45 77 50 / 0 10 0 0 0
HACHITA 43 69 40 74 42 / 0 10 0 0 0
ANTELOPE WELLS 46 70 44 76 50 / 0 10 0 0 0
CLOVERDALE 41 69 41 74 46 / 0 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/22
Hazardous weather outlook, Apr 30, 5:53 AM MST, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MDT WED APR 30 2014
NMZ401>417-TXZ418>424-011300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
653 AM MDT WED APR 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT HAS
BROUGHT IN SOME DUST AND HAZE FROM WEST TEXAS. WE WILL SEE LOWER
VISIBILITIES THROUGH AT LEAST THURSDAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Upper Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought for the month of May. No precipitation was reported in Gila Hot Springs which was 0.45 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone remained in Severe(D2) drought through the entire month.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place across the entire zone during the month of May.
Drought, Southwest Desert/Lower Gila River Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The zone started in Severe(D2) drought with the southeastern portion being put into Extreme(D3) drought on May 27th. Only 0.01 inches of rain fell during the month at the Redrock Cooperative Observer. This was 0.29 inches below normal.
Drought, Lowlands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The western half of the zone remained in Severe(D2) drought while the east remained in Extreme(D3) drought during the month of May. No precipitation fell at the Antelope Wells Cooperative Observing station which was 0.29 inches below normal.
Drought, Uplands of the Bootheel
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place for the entire zone through May 27th when the eastern half was placed into Extreme(D3) drought.
Drought, Southwest Desert/Mimbres Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northeastern third of the zone was in Severe(D2) drought while the southwestern two-thirds of the zone was in Extreme(D3) drought. No precipitation fell at the Deming ASOS which normally averages 0.17 inches in the month of May.
Drought, Eastern Black Range Foothills
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of May. The Hillsboro Cooperative Observer reported 0.01 inches of precipitation which was 0.50 inches below normal.
Drought, Sierra County Lakes
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone remained in Severe(D2) drought through the month of May. The Truth or Consequences ASOS reported 0.09 inches of precipitation which was 0.31 inches below normal.
Drought, Northern Dona Ana County
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place during the month of May. No precipitation was reported at the Jornada Range Cooperative Observer which was 0.41 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone remained in Severe(D2) drought through the entire month. The Cooperative Observer at New Mexico State University reported no precipitation which was 0.32 inches below normal.
Drought, Central Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought remained in place during the month of May. The Cooperative Observer reported 0.10 inches of precipitation which was 0.27 inches below normal.
Drought, Southern Tularosa Basin
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern half of the zone remained in Severe(D2) drought while the south was in Moderate(D1) drought. The Orogrande Cooperative Observer reported 0.03 inches of precipitation which was 0.43 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The northern half of the zone remained in Severe(D2) drought while the south remained in Extreme(D3) drought. The Cooperative Observer at Mountain Park received 0.17 inches of precipitation which was 0.66 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought persisted for the northern half of the zone while Extreme(D3) drought remained in place for the south. 0.59 Inches of precipitation was reported in Cloudcroft which was 0.64 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Extreme(D3) drought continued across the entire zone for the month of May.
Drought, Otero Mesa
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Severe(D2) drought remained in place for the northern half of the zone while the southern half was in Moderate(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, May 1 to 6, 2014$4.3 million · 14 events
- Flooding in Pennsylvania, May 1 to 2, 2014$4.5 million · 7 events
- Drought in Texas, May 1 to 31, 2014$77,000 · 35 events
- Drought in Oklahoma, May 1 to 31, 201443 events
- Flooding in Arkansas, May 1 to 27, 2014$70,000 · 2 events
- Drought in New Mexico, May 1 to 31, 201440 events
- Wildfire in Texas, May 1 to 9, 2014$50,000 · 1 event
- Drought in Nebraska, May 1 to 31, 201426 events
- Wildfire in California, May 1 to 6, 20143 injured · $6,000 · 1 event
- Drought in Kansas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
- Drought in Texas, May 1 to 31, 201424 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518247, 518248, 518250, 518252, 518253, 518256, 518258, 518259, 518261, 518262, 518264, 518268, 518270, 518272, 518274, 518275, 518277.